Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 46, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 27, 2016, 3:35 PM MST for Mohave County, Arizona. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2016, 3:35 PM MST (22:35 UTC)
- Expired
- Jul 27, 2016, 4:30 PM MST
- In force
- 55 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 85 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 3:38 PM MST | TORNADO | 4 Ne New Kingman-Butler, AZ | VIDEO SUBMITTED OF A LANDSPOUT TORNADO NEAR KINGMAN AIRPORT. TORNADO LASTED APPROXIMATELY TWO MINUTES. NO DAMAGE OR INJURIES REPORTED. PRELIMINARY RATING OF EF0. |
| Jul 27, 3:55 PM MST | TSTM WND GST 64 | 2 Wnw New Kingman-Butle, AZ | REPORTED AT CERBAT ELEMENTARY SCHOOL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 3707 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
415 WUUS55 KVEF 272235 SVRVEF AZC015-272330- /O.NEW.KVEF.SV.W.0046.160727T2235Z-160727T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 335 PM MST WED JUL 27 2016 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA... * UNTIL 430 PM MST * AT 334 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WILL ALSO PRODUCE SIGNIFICANT BLOWING DUST AND LOW VISIBILITY. THIS STORM WAS LOCATED NEAR NEW KINGMAN- BUTLER...OR 9 MILES NORTH OF KINGMAN...AND MOVING SOUTHWEST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... KINGMAN...NEW KINGMAN-BUTLER...CHLORIDE...PACKSADDLE CAMPGROUND... GOLDEN VALLEY AND WINDY POINT CAMPGROUND. THIS INCLUDES INTERSTATE 40 IN ARIZONA BETWEEN MILE MARKERS 30 AND 61. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CASUE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3553 11398 3534 11378 3486 11410 3537 11454 TIME...MOT...LOC 2234Z 056DEG 21KT 3534 11397 $$ WOLCOTT
2 follow-up statements
531 WWUS55 KVEF 272259 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 359 PM MST WED JUL 27 2016 AZC015-272330- /O.CON.KVEF.SV.W.0046.000000T0000Z-160727T2330Z/ MOHAVE AZ- 359 PM MST WED JUL 27 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR WEST CENTRAL MOHAVE COUNTY... AT 357 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH ALONG WITH SIGNIFICANT BLOWING DUST AND REDUCED VISIBILITY. THIS STORM WAS LOCATED NEAR NEW KINGMAN-BUTLER...OR NEAR KINGMAN... MOVING SOUTHWEST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... KINGMAN...NEW KINGMAN-BUTLER...CHLORIDE...PACKSADDLE CAMPGROUND... GOLDEN VALLEY AND WINDY POINT CAMPGROUND. THIS INCLUDES U.S. HIGHWAY 93 BETWEEN CHLORIDE AND KINGMAN AS WELL AS INTERSTATE 40 BETWEEN KINGMAN AND YUCCA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3553 11398 3534 11378 3486 11410 3537 11454 TIME...MOT...LOC 2257Z 056DEG 21KT 3526 11411 $$ WOLCOTT
602
WWUS55 KVEF 272326
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
426 PM MST WED JUL 27 2016
AZC015-272336-
/O.EXP.KVEF.SV.W.0046.000000T0000Z-160727T2330Z/
MOHAVE AZ-
426 PM MST WED JUL 27 2016
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 430 PM MST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS TO 50 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3553 11398 3534 11378 3486 11410 3537 11454
TIME...MOT...LOC 2323Z 056DEG 21KT 3526 11411
$$
WOLCOTTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:15 PM MST, 20 minutes earlier.
Area forecast discussion, Jul 27, 3:15 PM MST, 20 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 315 PM PDT WED JUL 27 2016 .SYNOPSIS...Very hot conditions are expected across the region through the end of the week before increasing monsoonal moisture and thunderstorm chances bring cooler temperatures to the area over the weekend. && .SHORT TERM...through Friday night. Increased thunderstorm coverage for the rest of the afternoon over Mohave County and also into southern Nevada and northeast San Bernardino counties to account for current trends. High pressure over the Southwest through Friday will keep the heat cranking across the area. An Excessive Heat Warning is in effect for today and Thursday with temperatures, both highs and lows, expected to be near record levels. At 110 PM in Las Vegas, it officially hit 111 degrees making it the 7th day in-a-row of 110 degrees or greater. This morning's low of 90 degrees, if it holds through 1 AM Thursday, will be a record high minimum for the day. Current satellite imagery shows cumulus buildups over the higher terrain across the CWA. Radar returns and lightning data show isolated thunderstorms thus far contained to Mohave County. Somewhat better coverage over SE Mohave County this afternoon is likely tied to an inverted wave rotating around the high and providing an additional lifting mechanism. It could be a player through Thursday as it is forecast to hug the southern CWA border as it moves westward. The HRRR's latest and greatest QPF forecast as of 20Z shows shower and thunderstorm action quickly dying out after sunset. Moisture holds in place across San Bernardino and Mohave counties on Thursday with precipitable water values generally between 1 and 1.25 inches. Models forecast some seepage of higher PWAT values northward into Inyo County and this may help initiate some storms over the Sierra in the afternoon but overall thunderstorm coverage should be isolated. High pressure is forecast to be centered right over southern Nevada with warmer temperatures aloft likely capping convection. Very hot conditions are forecast across the area and records could be in jeopardy in some areas including Las Vegas. Instability and moisture becomes more widespread on Friday and overall thunderstorm coverage is expected to expand. However, for the most part, it should be isolated with little organized convection expected. Only slight changes in the overall strength of the high pressure area and temps aloft on Friday. However, temperatures are forecast to be a little cooler but should still top out at 110 or higher in Vegas. .LONG TERM...Saturday through Wednesday. Forecast has become quite challenging for the long term...with operational models showing subtle but important differences in the large-scale pattern and little to no consistency with the smaller- scale details. As such, several changes were made to the long term forecast today, with the main highlights discussed below. 1. Models are trending slower with the upper ridge's shift eastward into the Four Corners region this weekend, owing in part to the trend for a more positively-tilted/flatter trough affecting far northwestern portions of the United States. As such, the trough will have less effect on the nudge of the broad ridge eastward. Guidance has trended upward with temperatures this weekend, especially Saturday. Bumped temperatures up 2-5 degrees Saturday and Saturday night...and if the warmer GFS-based guidance is correct...this may not be enough. 2. There are quite significant differences in QPF between the operational models this weekend, with the ECMWF quite a bit more bullish for our area. These discrepancies seem to stem from the depth of the aforementioned Pacific Northwest trough and its corresponding ability to advect subtropical moisture northward into the Desert Southwest as well as the timing of subtropical perturbations/waves moving west on the equatorward side of the ridge. The tropical waves are nearly impossible to forecast accurately at this range (reference today's convection in Mohave County as an example) but will likely be key to pinpointing the times with highest precipitation chances. However...the shortwave troughs in the polar wavetrain are somewhat more predictable. Of note is the more progressive nature of the ECMWF, which is somewhat more out of sync with operational ensembles than the GFS. Thus, PoPs are more reminiscent of GFS-based guidance today (and somewhat lower than consensus). However, this is a low-confidence decision. 3. Models are trending toward drier southwesterly flow pushing into the southern Sierra and adjacent western portions of the southern Great Basin early next week. This trend has been occurring for a while. Felt confident enough to reduce PoPs in these areas considerably Monday-Wednesday. 4. Based on (3), was inclined to keep the highest PoPs mostly confined to Mohave and Lincoln Counties (as well as the Spring Mountains) early next week, trimming chances in Clark, Nye, and San Bernardino Counties. Pattern suggests most monsoonal precipitation will be east of the region, but this is strongly dependent on the evolution of the longwave troughing in the northeast Pacific (with GFS/ECMWF not in phase by this point). Forecast thinking is that the ECMWF is too progressive in general, which may give our area a somewhat more prolonged chance of daily precip chances. Hard to tell at this point, though. && .FIRE WEATHER...Hot conditions will continue through the end of the work week with relief from the extreme heat beginning over the weekend. Minimum relative humidities will likely drop to around 10 percent for much of the low elevations/deserts across the region on Thursday. Limited thunderstorm coverage is expected Thursday primarily over Mohave county and the Sierra with expanding coverage heading into the weekend. Winds will remain fairly light with some afternoon breezes at times. && .AVIATION...For McCarran...Mostly diurnal winds with VFR conditions expected the next 24 hours. Speeds should generally remain below 10 kts. Hot temperatures will lead to high density altitudes through the end of the week. For the rest of southern Nevada...northwest Arizona...and southeast California...Generally light, mostly diurnally-driven winds are expected through the period. VFR conditions are expected through the period, although isolated storms may occur in Mohave County, the southern Sierra, and the southern Great Basin early this evening and again tomorrow afternoon. && .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather conditions according to standard operating procedures. && Short Term/Fire Weather: Salmen Long Term/Aviation: Shafer For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 2:21 AM MST | Excessive Heat Warning | VEF | Mohave | 66 hr |
| Jul 27, 2:43 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 27, 3:51 PM MST | Dust Storm Warning | VEF | 69 min | |
| Jul 27, 4:07 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.